Aka mushies, shrooms, magics, liberties
Remember: All drugs, including the misuse of prescribed medication, can pose serious health risks, up to and including possible death.
What are magic mushrooms?
Magic mushrooms are wild hallucinogenic mushrooms that grow every October and November. They can be eaten raw, dried, cooked or made into a tea.
What are the effects of magic mushrooms?
- Magic mushrooms change the way the mind perceives things.
- Depending on the amount of mushrooms taken, the effects are felt approximately half an hour after taking them and peak after about three hours. Once a trip has started, it is not possible to stop it or control it.
- Experiences are variable and dependent on the user's mood, environment and intentions.
- If the user is unstable, anxious, depressed or unused to taking magic mushrooms, then he or she may experience more extreme levels of emotions.
- They may also experience dizziness; disorientation and sometimes a short-lived psychotic experience including paranoia.
- Magic mushrooms produce feelings of hilarity, euphoria, excitement, relaxation, dilated pupils, increased pulse rate and high blood pressure.
What are the risks of taking magic mushrooms?
- Taking magic mushrooms can cause stomach pains, nausea and vomiting.
- As with LSD the user can experience "flashbacks" (briefly reliving part of a trip some time after the events). Even if the "Trip" was not unpleasant the first time round, the flashback can be.
- Like any hallucinogen, it can complicate existing mental problems. Bad "trips" are more likely to occur with users who are depressed or have mental problems.
- Serious health risk and even death may result due to eating the wrong kinds of mushrooms. It is difficult to distinguish hallucinogenic mushrooms from other poisonous and sometimes deadly types of mushrooms.
What does the law say about magic mushrooms?
The Misuse of Drugs Act controls magic mushrooms. It is therefore illegal to possess, produce or supply them.
What to do if the user feels tense and anxious
- Don't panic.
- Remove user to a quiet non-stimulating environment.
- Reassure them everything is alright.
- Encourage them to breathe slowly and deeply to prevent hyperventilation.
- Remove to hospital if worried or unsure.
- Give full explanation to hospital staff.
- Check out our article on what to do in a drug emergency.